Tennessee, 2023

Damaging Winds in Tennessee, July 25, 2023

July 25, 2023 · NWS MRX · 3 events in 3 counties and zones

Scattered thunderstorms formed on the downstream periphery of a very anomalous Great Plains ridge, and produced isolated reports of damaging winds in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms formed on the downstream periphery of a very anomalous Great Plains ridge, and produced isolated reports of damaging winds in East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 25, 2:37 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 PM EDT Tue Jul 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 302 PM EDT Tue Jul 25 2023

Key Messages:

1. Isolated to widely scattered severe storms possible through
this evening. Damaging winds, hail up to quarter size, and
localized flash flooding are possible.

2. Heat indices of 100 to 105 degrees expected across the central
and southern Tennessee valley and Sequatchie county through early
this evening and again Wednesday afternoon.

Discussion:

Isolated strong to severe storms have developed across the region.
SPC meso-analysis depicts MLCAPES of 2000-3000. Greatest concern
with these storms will be damaging winds due to DCAPEs of
1100-1200, high low-level lapse rates of 8-8.5 degrees, and
melting of hail with Hail CAPES of 700-900.

Even though freezing level is high, the high Hail CAPES is
producing reports of dime to penny size hail.

Since these storms have locked into some of the terrain features
and training across the same locations, localized flash flooding
is also a concern.

Given limited to no upper forcing, these storms will quickly
diminish by around sunset.

For tonight, sky cover will clear with radiational cooling
allowing for patchy fog development, especially areas that receive
rain and along/near area streams and lakes. Some of the fog could
be locally dense.

For Wednesday, airmass will instability being less, per HREF.
Isolated storms are possible across the terrain features,
otherwise a hot and muggy day is in store. Heat indices will climb
to 100 to 105 degrees across much of the central and southern
Tennessee valley and Sequatchie valley during the afternoon.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 302 PM EDT Tue Jul 25 2023

Key Messages:

1. Scaattered to isolated afternoon convection along the mountains
Thu-Fri, expanding into the TN Valley Sat-Sun as a front approaches.

2. Heat Index values peaking in the 100-105 range in the central and
southern TN Valley through Saturday.

Discussion:

The main weather impact at the start of this period will be the
heat. It won't be record-breaking, but it will be above normal and
uncomfortable in some areas. While NBM dewpoints continue to appear
too high, in the mid 70s, even lower 70s dewpoints will give heat
index values between 100-105 in the central and southern portions of
the TN Valley, as highs will reach the mid/upper 90s.

For Thursday and Friday, a lack of forcing and low level moisture
should keep most convective development confined to the mountains
along thw NC border, and possibly parts of SW VA. A front pushes
into the OH Valley on Thursday, and stalls as it becomes parallel to
the low/midlevel flow. The NAM depicts a pre-frontal surface trough
and midlevel shortwave trough crossing WV/VA on Thursday, and some
convection with this trough may track into our SW VA counties.

The pattern becomes slightly more amplified on Saturday as a trough
deepens over eastern Canada and New England. This allows the stalled
front to our north to start a southward push. Moisture remains
limited but with some better QG forcing nearby, convective coverage
is expected to increase a bit, with chance PoPs forecast in the
northern sections Saturday and Sunday.

Models differ on whether the front will make it south of our area on
Sunday, but temps and dewpoints should drop slightly and take the
edge off the heat for a couple days. Another hot pattern may set up
for the middle of next week as a large ridge will be positioned over
the lower MS region and the Deep South.

&&

.AVIATION...
(18Z TAFS)
Issued at 133 PM EDT Tue Jul 25 2023

Overall, VFR conditions throughout the forecast. However,
isolated afternoon/early evening storms are expected across east
Tennessee. Confidence of a storm near the terminal is too low to
include. MVFR conditions due to fog/low clouds are possible at TRI
between 10-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  95  72  96 /   0  10   0  10
Knoxville McGhee Tyson Airport, TN  70  92  72  94 /  10  10   0  10
Oak Ridge, TN                       68  92  71  93 /  10  10   0  10
Tri Cities Airport, TN              65  90  68  92 /  10  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....DGS
AVIATION...DH
Hazardous weather outlook, Jul 25, 2:07 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Tue Jul 25 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
307 PM EDT Tue Jul 25 2023 /207 PM CDT Tue Jul 25 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms through this evening. Damaging winds and
localized flash flooding are possible. The greatest coverage of
thunderstorms will be across the higher terrain.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 25, 2:40 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Tue Jul 25 2023

TNZ068-069-071-252030-
Loudon TN-Knox TN-NW Blount TN-
340 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and northwestern Blount Counties through 430 PM
EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farragut, or 7 miles southeast of Oak Ridge, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Friendsville and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3582 8428 3598 8417 3590 8379 3570 8402
TIME...MOT...LOC 1939Z 298DEG 17KT 3591 8418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Local storm report, Jul 25, 2:49 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
349 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     2 W Kingston            35.87N 84.54W
07/25/2023                   Roane              TN   911 Call Center

            1 tree down on Bluff Rd.

&&
Special weather statement, Jul 25, 3:03 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Tue Jul 25 2023

TNZ036-037-069-252045-
Anderson TN-Union TN-Knox TN-
403 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of north central Knox,
northeastern Anderson and southern Union Counties through 445 PM
EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Maynardville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maynardville, Plainview, Norris, Paulette, Andersonville and Big
Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 8409 3628 8399 3624 8374 3607 8391
TIME...MOT...LOC 2002Z 293DEG 6KT 3621 8397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Jul 25, 3:08 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT Tue Jul 25 2023

TNZ068-086-252100-
Northwest Monroe TN-Loudon TN-
408 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern Loudon
and northwestern Monroe Counties through 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Madisonville, Vonore, Philadelphia and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 8427 3557 8450 3558 8450 3559 8452
      3561 8452 3561 8453 3569 8446 3569 8423
TIME...MOT...LOC 2007Z 274DEG 11KT 3564 8441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Jul 25, 3:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Tue Jul 25 2023

TNZ017-018-VAZ008-252100-
Sullivan TN-Johnson TN-Washington VA-
420 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northeastern
Sullivan, northern Johnson and southeastern Washington Counties
through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Abingdon, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City, Damascus, Harr, Shady Valley and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3639 8173 3638 8174 3656 8202
      3671 8190 3661 8165
TIME...MOT...LOC 2020Z 303DEG 21KT 3660 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Jul 25, 3:34 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
434 PM EDT Tue Jul 25 2023

TNZ071-072-252100-
Blount Smoky Mountains TN-NW Blount TN-
434 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northeastern Blount
County through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagleton Village, or near Maryville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maryville, Alcoa, Rockford, Eagleton Village, Townsend, Walland,
Cades Cove and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3574 8403 3585 8391 3584 8385 3586 8383
      3580 8375 3575 8373 3575 8372 3573 8372
      3572 8370 3571 8370 3571 8368 3569 8368
      3557 8384
TIME...MOT...LOC 2034Z 312DEG 16KT 3577 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRS

The radar

The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 25, 3:42 PM EST
Where
Anderson County, 0.56 mi W of Mills Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.250, -84.030

A few trees were blown down by severe thunderstorm winds near the intersection of Park Lane and Forgety Road.

Thunderstorm Wind, McMinn

When
July 25, 4:41 PM EST
Where
McMinn County, 0.89 mi SW of Zion Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.390, -84.540

A few trees were blown down by severe thunderstorm wind gusts near County Roads 561 and 552.

Thunderstorm Wind, Hamilton

When
July 25, 5:20 PM EST
Where
Hamilton County, 1.83 mi ESE of Snow Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.170, -85.020

One large tree was felled by severe thunderstorm winds and took out a power pole and powerlines along Mahan Gap Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110863, 1110865, 1110866.